Feeling crap !

16 months into Pmr journey and reduced to 4.5 mg pred , feeling achy and wondering if I really have PMR or something else . Initially had great relief from shoulder and buttock pain on 30 mg and felt great . As I reduced pains came back and my bottom pain has just never eased . My physio diagnosed ischial tuberosity inflammation and have had many different therapies . I don't have the most understanding gp so have more or less managed myself . My markers have never been raised and my bloods all come back fine . Just wondering if I'm subjecting myself to steroids and maybe they are unnecessary ! Feel pretty awful since Christmas with aches and fatigue . Help 😩

4 Replies

oldestnewest
  • Hi bumpermac,

    Looking at your earlier posts, I think some of us suggested you had reduced too quickly. Did you go back up after your last post a couple of months ago? If not, then I think you need to, I know it's probably not what you want to hear, but it may be the only way to get back on an even keel.

    You say you got good relief at the beginning which would suggest it is PMR or maybe GCA - 30mg is an unusual amount to start at - bit high for PMR but too low for GCA. Did your GP advise why that level, or was it a Rheumy?

    Lots of people don't have raised markers, so don't make too much of an issue about those. The symptoms are the key.

    Can only suggest you go back up a few mils , even to say 10mg, and see how you feel. This time of year with Christmas etc and the bad weather can be very stressful, and fatiguing. Perhaps you just need a little more Pred temporarily to get you through.

    Even though you say your doctor is not the most understanding I think you need to get some medical advice, is there another GP in the surgery you could make an appointment with?

    Hope you soon feel better.

  • Like DL - I'd suggest you have reduced too fast and too far. That is the sort of reduction rate that would lead to being off pred in under 2 years - and it is known that only about 25% of PMR patients are able to stop pred within 2 years and they remain at a far higher risk of a relapse subsequently. About half need pred for somewhere between 4 and 6 years and the rest for even longer. In Germany the standard rheumatology textbook says 5 years.

    The doctors who claim that PMR lasts a couple of years probably saw the first group of patients or forced them off their pred - and the patients didn't return to them when it came back but sought a more sympathetic hearing. 30mg is a old-fashioned dose for PMR, more recent thinking is to use less and investigate patients who need above 20mg in case there is something being masked by needing a higher dose.

    About 20% of patients have normal level markers - I'm one. My ESR hit the dizzy heights of 7 once, it is more usually 4. But I have PMR. Have had for 11 years now - some doctors would claim that it isn't if it lasted as long as that. But if it looks like a duck, walks like a duck and quacks like a duck - it is pretty likely it IS a duck.

    If you have such an unhelpful GP - why haven't you sought another? Or asked to be referred to a rheumatologist? Not that they are always 100% helpful either but they might come up with another suggestion.

    Only you can tell whether going without pred is going to be helpful - it may be even worse. You haven't said at what dose you still felt reasonably OK? If you have PMR and you aren't on a high enough dose to manage the symptoms properly there is no point being on any at all.

    I don't understand what you mean by "bottom pain" - if it is pain around the level of the pelvis, where a baby's dimples are, and running into the top of your thighs it could be due to something called myofascial pain syndrome and it commonly appears along with PMR. There are paired areas alongside the spine in the shoulders, about rib level and near your dimples where substances called cytokines collect and cause hard areas of spasmed muscle fibres which can pinch adjacent nerves causing referred pain. They often improve at higher doses of pred but as you reach lower doses the problem returns. Local cortisone shots in the right place can help a lot but long lasting relief requires some fairly intensive physiotherapy working on the local hardened muscle fibres as well. I personally gained a lot of relief with something called Bowen therapy, and so have a lot of others. I also was able to have a therapy called needling - used by the local anaesthetics department in their pain clinic - but I no longer live in the UK and I have no idea if it is available anywhere there. Bowen is though.

  • Thanks for your prompt reply .I am having ongoing Bowen therapy which does seem to ease pains . My rheumatologist believes in reducing pred swiftly . If you can lift your arms above your head you're fine !!!! Needless to say I haven't seen him since . I live in Ireland and don't have great access to rheumy s. I started on 40 mg ,must have made mistake with typing .

    The bottom pain is my sit bone not my coccyx . I cannot sit for long anywhere or I have this burning grinding pain in my sit bone (ISchial tuberosity is the correct name for the bone ) have physio to strengthen ham string which connects to sitbone.

    I've also had dry needling .....not great result

    I'm just so frustrated .making new doc app next week and think you're right I probably need to up pred again !

    Thanks for listening

  • I really do think that first you need to find the dose that gives you a good QOL. Then you can try reducing 1/2mg at a time, and preferably slowly, over a couple of weeks at least for each 1/2mg. There is no rush - if you try to hurry it up it simply won't work and if you get into a yoyo situation it will be worse and worse with each yoyo.

    The aim is NOT to get off pred asap - it is to find the lowest dose that provides you with an acceptable level of functioning. It will get lower - just maybe not yet.

    Be patient.

You may also like...